Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 302, NWS Norman, OK

June 15, 2002Beckham County, Roger Mills County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2002, 7:32 PM CDT for Beckham County, Roger Mills County, Oklahoma. It was in force for 58 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 7:32 PM CDT (00:32 UTC)
Expired
Jun 15, 2002, 8:30 PM CDT
In force
58 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Beckham County, OK, Roger Mills County, OK

The radar

The Altus AFB radar (KFDR), 138 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 7:45 PM CDTThunderstorm Wind 69 ESweetwater, OK
Jun 15, 7:55 PM CDTThunderstorm Wind 52 EMayfield, OK
Jun 15, 8:00 PM CDTThunderstorm Wind 54 MCheyenne, OKWind was measured by the Oklahoma mesonet.
Jun 15, 8:10 PM CDTThunderstorm Wind 52 MErick, OKWind was measured by the Oklahoma mesonet.
Jun 15, 8:10 PM CDTThunderstorm Wind 61 ESayre, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.5 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2002-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1767 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2002-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 147 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1767 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
2186 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
147 m²/s²
0-3 km storm-relative helicity
327 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 160032
SVROKC
OKC009-129-160130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
732 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BECKHAM COUNTY IN WESTERN OKLAHOMA
  SOUTHWESTERN ROGER MILLS COUNTY IN WESTERN OKLAHOMA

* UNTIL 830 PM CDT

* AT 732 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 7
  MILES SOUTHWEST OF REYDON...MOVING SOUTHEAST AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE CARTER...ELK CITY...ERICK...
  RETROP...REYDON...SAYRE AND SWEETWATER

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS. NICKEL SIZE HAIL IS ALSO 
POSSIBLE.

LAT...LON 3575 9999 3518 9999 3514 9937 3537 9937
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:46 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 15, 3:46 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SAT JUN 15 2002

SHOULD BE AN INTERESTING EVENING. QUESTION IS WHERE THE MAIN SHOW
WILL BE...AS ALL MODELS BOLDLY ADVERTIZE MCS DEVELOPING SOMEWHERE
OVER CENTRAL OR S HIGH PLAINS AND ROLLING SE. LEANING MORE TOWARD
THE MORE S AND W TRACK OF THE ETA/NGM...WITH QPF MAX ACROSS SW PARTS
OF THE CWA. NOSE OF UPPER JET MAX...WITH 80-KT SPEED MAX NOW
VICINITY S UT...WILL DIVE SE INTO WC/CENTRAL TX BY LATE TONIGHT.
THIS PLACES SW CWA IN FAVORABLE LEFT EXIT REGION AND STRONG
DIVERGENCE ALOFT. POPS UPPED TO 80PCT OR GREATER AREAWIDE TONIGHT
BASED ON CURRENT RADAR TRENDS OVER KS. S.

MAIN CONCERN TONIGHT IS SEVERE POTENTIAL. SURFACE DEWPOINTS ONLY
EXPECTED TO BE IN LOW 60S...VS L-M 70S EARLIER IN WEEK. THIS STILL
YIELDS CAPES OF 2-3000 J/KG ALONG INSTABILITY AXIS EXPECTED TO LIE
ACROSS PANHANDLES BY LATE AFTERNOON. LL MOISTURE WILL CONTINUE TO
INCREASE INTO THIS EVENING AS SLUG OF GOOD 850 MOISTURE IS PULLED N
INTO AREA. WINDOW OF OPPORTUNITY FOR TORNADIC SUPERCELLS INVOF
SURFACE LOW/TRIPLE POINT THIS EVENING...MAINLY OVER E PANHANDLES BUT
POSSIBLY INCLUDING FAR W CWA. VERY FAVORABLE SHEAR WHERE INCREASING
NW FLOW ALOFT COMES ATOP STRENGTHENING SE LL FLOW AHEAD OF SURFACE
LOW. PROGGED 0-6KM SHEAR OVER 50KT SUGGESTS POSSIBLITY OF A FEW
STRONG/VIOLENT TORNADOES. RISK SHIFTS TO POTENTIAL WIDESPREAD
DAMAGING WINDS LATER THIS EVENING AS MCS DRIVES SE-WARD. LOCALLY
EXCESSIVE RAIN ALSO LIKELY PER HPC GUIDANCE AND AGRESSIVE MODEL
QPFS...BUT WITH DEWPOINTS DOWN FROM EARLIER IN WEEK AND MCS EXPECTED
TO ROLL SE FAIRLY QUICKLY...WILL HOLD OFF ON FF WATCH AT THIS TIME.
NW FLOW PATTERNS TYPICALLY ARE NOT CONDUCIVE TO WIDESPREAD EXCESSIVE
RAINFALL HERE. BUT WE WILL CARRY SEVERE AND HEAVY-RAIN WORDING.

WITH MOST OF OUR ATTENTION FOCUSED ON THE SHOW TONIGHT...WILL NOT
MAKE TOO MANY CHANGES TO LATTER PERIODS OF FORECAST. LOW POPS
CONTINUED SUN NIGHT INTO MON NIGHT UNDER CONTINUING NW FLOW ALOFT.
TUE-SAT DRY WITH TEMPS MODELLED CLOSELY TO MEX/HPC NUMBERS.

FCSTID = 24
OKC   62  81  62  83 /  90  20  20  30
HBR   61  86  61  84 /  90  10  30  30
SPS   63  81  62  83 /  90  40  20  30
GAG   59  85  60  85 /  90  10  30  30
PNC   61  83  61  85 /  90  10  20  30
DUA   61  78  62  81 /  80  70  20  30

.OUN...
OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CDT SATURDAY UNTIL 1000
PM CDT SATURDAY FOR ZONES
OKZ006...OKZ021...OKZ017...OKZ023>024...OKZ029...OKZ016...OKZ015...OK
Z009...OKZ012...OKZ027...OKZ007...OKZ004...OKZ008...OKZ018...OKZ026..
.OKZ019...OKZ028...OKZ011...OKZ013...OKZ025...OKZ020...OKZ030...OKZ01
4...OKZ031...OKZ022...OKZ005...OKZ010.

TX...NONE.

In the hours before

Local storm report, Jun 15, 5:46 PM CDT, 1 hour 46 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    10 NE CAMP HOUSTON        OK   .75 INCH HAIL
06/15/02   WOODS                          PUBLIC REPORT

KT
Local storm report, Jun 15, 6:21 PM CDT, 1 hour 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
621 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0546 PM    4 NW CAPRON               OK   70 MPH WIND GUST
06/15/02   WOODS                          ESTIMATED BY PUBLIC.
                                          ALSO 2 TO 3 INCH TREE
                                          LIMBS BROKEN.

0610 PM    8 E BYRON                 OK   80 MPH WIND GUST
06/15/02   ALFALFA                        ESTIMATED BY PUBLIC.

KT
Local storm report, Jun 15, 6:36 PM CDT, 56 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    7 SW ALVA                 OK   64 MPH WIND GUST
06/15/02   WOODS                          MEASURED BY MESONET

0610 PM    7 SW ALVA                 OK   63 MPH WIND GUST
06/15/02   WOODS                          MEASURED BY MESONET

0615 PM    1 SW CHEROKEE             OK   58 MPH WIND GUST
06/15/02   ALFALFA                        MEASURED BY MESONET

KT
Local storm report, Jun 15, 7:01 PM CDT, 31 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
701 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    3 NW CARRIER              OK   60 MPH WIND GUST
06/15/02   GARFIELD                       ESTIMATED BY PUBLIC.
                                          ALSO 2 INCH TREE LIMBS
                                          DOWN.

0645 PM    5 N MENO                  OK   60 MPH WIND GUST
06/15/02   MAJOR                          ESTIMATED BY PUBLIC.

KT
Local storm report, Jun 15, 7:09 PM CDT, 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
709 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    ENID                      OK   70 MPH WIND GUST
06/15/02   GARFIELD                       ESTIMATED GUST. REPORTED
                                          BY COUNTY SHERIFFS OFFICE.

KT
Local storm report, Jun 15, 7:25 PM CDT, 7 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    1 S BISON                 OK   60 MPH WIND GUST
06/15/02   GARFIELD                       ESTIMATED BY AMATEUR
                                          RADIO OPERATOR.

0717 PM    3 N HENNESSEY             OK   60 MPH WIND GUST
06/15/02   KINGFISHER                     ESTIMATED BY AMATEUR
                                          RADIO OPERATOR.

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:07 PM CDTSevere Thunderstorm WarningOUNDewey38 min
Jun 15, 7:15 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher, Logan, Noble45 min
Jun 15, 7:26 PM CDTSevere Thunderstorm WarningOUNCuster64 min
Jun 15, 7:51 PM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma39 min
Jun 15, 8:03 PM CDTSevere Thunderstorm WarningOUNCaddo, Washita57 min
Jun 15, 8:15 PM CDTSevere Thunderstorm WarningOUNBlaine30 min
Jun 15, 8:19 PM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Kiowa56 min
Jun 15, 8:28 PM CDTSevere Thunderstorm WarningOUNBeckham32 min
Jun 15, 8:56 PM CDTSevere Thunderstorm WarningOUNJackson64 min
Jun 15, 9:01 PM CDTSevere Thunderstorm WarningOUNCaddo, Comanche, Grady59 min
Jun 15, 9:11 PM CDTSevere Thunderstorm WarningOUNTillman64 min
Jun 15, 9:14 PM CDTSevere Thunderstorm WarningOUNKiowa31 min
Jun 15, 9:38 PM CDTSevere Thunderstorm WarningOUNCotton, Stephens52 min
Jun 15, 10:04 PM CDTSevere Thunderstorm WarningOUNJefferson56 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.